Missouri, 2005

Hail in Missouri, April 20, 2005

April 20, 2005 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 20, 12:45 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 20, 12:45 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT WED APR 20 2005

.DISCUSSION...
CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUED TO ROLL ACROSS
CENTRAL MISSOURI AT THIS TIME. MSAS INDICATED MODERATE INSTABILITY
ACROSS CENTRAL PORTION OF STATE WITH WEAKENING SURFACE MOISTURE
CONVERGENCE. IR TOPS WITH CLUSTER CONTINUE TO BE COLD SO NO REASON
TO SEE MUCH WEAKENING WHICH IS TYPICAL THIS TIME OF DAY. HAVE
UPDATED GRIDS AND ZONES FOR THIS AFTERNOON AND WILL BOOST POPS FOR
THIS EVENING.

A COLD FRONT EXTENDED FROM THE GREAT LAKES REGION ACROSS NORTHERN
ILLINOIS AND IOWA INTO NORTHWEST KANSAS. LARGE HIGHS REMAINED OVER
SOUTHERN CANADA AND THE SOUTHEASTERN UNITED STATES. THE FRONT IS
FORECAST TO SAG SLOWLY SOUTHWARD INTO NORTHERN MISSOURI TONIGHT.
THE FRONT REMAINS ACROSS THE REGION INTO THURSDAY NIGHT BEFORE THE
LOW MOVES OFF TO THE EAST. THE LOW IS FORECAST TO DEEPEN AND MOVE
INTO OHIO BY FRIDAY EVENING. A HUGE CANADIAN HIGH WILL THEN BUILD
INTO THE MIDWEST AND DOMINATE OUR WEATHER OVER THE WEEKEND.

H5 CLOSED LOW OVER THE GREAT BASIN THIS MORNING WILL SPIN IN THAT
REGION THROUGH TONIGHT. MODELS ARE SIMILAR IN THE DEVELOPMENT OF
CLOSED LOW OVER NEBRASKA BY THURSDAY EVENING. SYSTEM OPENS UP AND
SWINGS ACROSS THE AREA ON FRIDAY. THE GFS, NAM AND UKMET ARE ALL
VERY SIMILAR WITH A 120 METER HEIGHT FALL CENTER OVER INDIANA BY
FRIDAY EVENING.

IN THE EXTENDED PERIOD, THE 00Z/20 RUNS OF THE GFS AND EUROPEAN ARE
VERY SIMILAR WITH CLOSED H5 LOW OVER OHIO BY SATURDAY EVENING WITH
RIDGE ACROSS THE ROCKIES. CLOSED H5 LOW IS FORECAST TO REMAIN OVER
THE NORTHEASTERN U.S. INTO EARLY NEXT WEEK WITH THE SURFACE LOW
SPINNING UNDERNEATH. CHILLY AIR AT 850 WILL SPILL DOWN ACROSS THE
AREA WITH THE ZERO TEMP CUTTING ACROSS MISSOURI SATURDAY EVENING.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Apr 20, 4:25 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
525 AM CDT WED APR 20 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
525 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTH AND
INTERSECTS VERY UNSTABLE AND MOIST AIR.  THE GREATEST RISK FOR
SEVERE THUNDERSTORMS WILL BE NORTH OF INTERSTATE 70.  THE PRIMARY
SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A COLD
FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS ON
THURSDAY MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING...
ESPECIALLY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

TES

In the hours before

Local storm report, Apr 20, 1:07 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     PARIS                   39.48N 92.00W
04/20/2005                   MONROE             MO   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES DOWN...MOSTLY TREE BRANCHES.
            REPORTED BY COUNTY SHERIFF.

0145 PM     HAIL             COLUMBIA                38.95N 92.33W
04/20/2005  0.25 INCH        BOONE              MO   EMERGENCY MNGR

&&

JKRAMPER

The radar

The St Louis radar (KLSX), 107 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Callaway

When
April 20, 1:34 PM CST
Where
Callaway County, 3 mi SE of Kingdom City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -91.883

Storm spotters reported hail up to 3/4 inch in diameter nearly covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443193.